Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 253, NWS Denver/Boulder, CO

September 4, 2016Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 4, 2016, 6:00 PM MDT for Logan County, Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2016, 6:00 PM MDT (00:00 UTC)
Expired
Sep 4, 2016, 6:22 PM MDT
In force
22 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Logan County, CO

The radar

The Denver radar (KFTG), 142 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 4, 2:24 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3373 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

631 
WUUS55 KBOU 050000
SVRBOU
COC075-050045-
/O.NEW.KBOU.SV.W.0253.160905T0000Z-160905T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
600 PM MDT SUN SEP 4 2016

THE NATIONAL WEATHER SERVICE IN DENVER COLORADO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL LOGAN COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 645 PM MDT

* AT 557 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ATWOOD...OR
  8 MILES SOUTH OF STERLING...MOVING EAST AT 25 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  STERLING AND ATWOOD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM HAS HAD A RECENT HISTORY OF PRODUCING LARGE HAIL. 

LARGE HAIL AND CONTINUOUS CLOUD TO GROUND LIGHTNING ARE OCCURRING
WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF
NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4047 10328 4058 10335 4071 10305 4047 10300
TIME...MOT...LOC 2357Z 257DEG 20KT 4054 10327 

HAIL...1.25IN
WIND...<50MPH
 
$$

BAKER
1 follow-up statement
687 
WWUS55 KBOU 050022
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
622 PM MDT SUN SEP 4 2016

COC075-050030-
/O.CAN.KBOU.SV.W.0253.000000T0000Z-160905T0045Z/
LOGAN CO-
622 PM MDT SUN SEP 4 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LOGAN COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN CANCELLED.  

HOWEVER HAIL UP TO NICKEL SIZE...WIND GUSTS TO 40 MPH AND HEAVY RAIN
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTHEASTERN COLORADO.

LAT...LON 4047 10328 4058 10335 4071 10305 4047 10300
TIME...MOT...LOC 0019Z 257DEG 20KT 4057 10310 

$$

BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:35 PM MDT, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 4, 3:35 PM MDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
335 PM MDT SUN SEP 4 2016

.SHORT TERM...(This evening through Monday)
Issued at 305 PM MDT Sun Sep 4 2016

Convective cloudiness and convection are somewhat sparse over the
CWA this afternoon. The best concentrations are over the
northeastern plains and Jackson county in the northwestern CWA.
There is a significant boundary pushing northward almost to the
southern Weld county border. it is also well into southern
Washington county. dew points behind it are in the mid 30s to
lower 40s F, with 50s and lower 60s to the north and northeast of
it. Models keep 70-90 knot southwesterly flow aloft over the CWA
tonight and Monday. Upward energy is progged for the CWA tonight
and Monday, on the QG Omega fields. The boundary level winds
should be a combination of southwesterly downsloping and normal
drainage patterns over night. It looks like south-southwesterly
winds will dominate on Monday. After the current convective
cloudiness dissipates later this evening, moisture will be pretty
sparse over the CWA the rest of tonight and Monday. The
precipitable water values dry out significantly overnight and
Monday into the 0.25 to 0.60 inch range over all the CWA. There is
some CAPE around this evening, but it mostly relegated to the
eastern half of the plains. There is little to no CAPE over the
CWA on Monday. a The QPF fields have a bit of measurable rainfall
this evening, then there is nothing through Monday at 00Z. For
pops, will go with 10-30%s this early evening, then nothing
through Monday afternoon. For temperatures, Monday's highs will be
0-1.5 C warm then today's highs.

.LONG TERM...(Monday night through Sunday)
Issued at 305 PM MDT Sun Sep 4 2016

A drying trend looks to be in store for the state after a final
surge of moisture on Tuesday. Water vapor satellite imagery has
been trending towards a drier flow pattern aloft as an upper
trough develops over the Pacific Northwest. The plume of moisture
that has been arcing across Arizona and into Colorado for the past
few weeks looks like it will be cut off after Tuesday. The upper
trough axis which develops over the next day or so is then
forecast to remain over the Great Basin through Wednesday morning
at which time it shears out and a zonal flow pattern establishes
itself through the end of the week. Septembers are often a dry
month for Colorado, and it appears this is the start of this
year's dry pattern. On Tuesday, the last of the subtropical
moisture over the state will interact with a weak cold front and
an upper level southwesterly jet to produce a round of afternoon
showers and thunderstorms. After Tuesday evening, each of the
synoptic models show a much drier airmass spreading over the state
under the increasing westerly flow aloft. This will return
temperatures slightly warmer than normal for the latter half of
the week. A passing trough embedded in the westerly flow will move
over Wyoming on Friday which will bring a little cooler
temperatures by Friday afternoon. Not sure how much moisture will
accompany this trough, so will not mention any chance of showers
yet.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 305 PM MDT Sun Sep 4 2016

It looks like south or south-southwesterlies will prevail from
now through 15Z Monday morning. There could be an outflow from
convection until 03Z this evening. There should be no ceiling
issues.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...RJK
LONG TERM...Dankers
AVIATION...RJK
Hazardous weather outlook, Sep 4, 11:26 AM MDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1126 AM MDT SUN SEP 4 2016

COZ030>051-051730-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1126 AM MDT SUN SEP 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE
MOUNTIANS AND FAR EASTERN PLAINS THIS AFTERNOON AND EARLY
EVENING. THERE WILL BE A SLIGHT CHANCE OVER THE REST OF THE
FORECAST AREA.  A FEW SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE
NORTHEAST CORNER OF COLORADO DUE TO HIGHER DEWPOINTS AND A MORE
UNSTABLE AIRMASS. BY MID EVENING MOST THUNDERSTORMS WILL HAVE
MOVED EAST OF THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOUTHWEST FLOW ALOFT WILL USHER IN A DRIER AND WARMER AIRMASS
ALONG WITH BREEZY CONDITIONS FOR LABOR DAY. ON TUESDAY...MANY
AREAS COULD SEE A SLIGHT INCREASE IN THUNDERSTORM ACTIVITY WITH
THE PASSAGE OF A WEAK COLD FRONT. DRIER AND WARMER CONDITIONS WILL
RETURN FOR THE LATTER HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OF THE FAR NORTHEASTERN PLAINS
AFTER 2 PM.

In the hours before

Special weather statement, Sep 4, 4:28 PM MDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
428 PM MDT SUN SEP 4 2016

COZ043-042315-
CENTRAL AND SOUTH WELD COUNTY CO-
428 PM MDT SUN SEP 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD COUNTY UNTIL
515 PM MDT...

AT 426 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES EAST OF MEAD...OR 16 MILES SOUTHWEST OF GREELEY...MOVING
NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREELEY...EVANS...FIRESTONE...JOHNSTOWN...MILLIKEN...BERTHOUD...
MEAD...PLATTEVILLE...LA SALLE AND GILCREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN STRONG AND GUSTY WINDS. SECURE LOOSE OBJECTS AND
MOVE TO A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED STREET AND GULLY FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4014 10495 4023 10504 4050 10475 4026 10457
TIME...MOT...LOC 2226Z 227DEG 22KT 4022 10491

BAKER
Local storm report, Sep 4, 4:29 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
429 PM MDT SUN SEP 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             8 SE HOLYOKE            40.50N 102.20W
09/04/2016  M1.75 INCH       PHILLIPS           CO   LAW ENFORCEMENT

&&

KFREDIN
Special weather statement, Sep 4, 5:06 PM MDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
506 PM MDT SUN SEP 4 2016

COZ044-048-049-042345-
WASHINGTON COUNTY CO-LOGAN COUNTY CO-MORGAN COUNTY CO-
506 PM MDT SUN SEP 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WASHINGTON...
NORTHEASTERN MORGAN AND SOUTHWESTERN LOGAN COUNTIES UNTIL 545 PM
MDT...

AT 505 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHEAST OF FORT MORGAN...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT MORGAN...BRUSH...LOG LANE VILLAGE...MERINO...HILLROSE...
WILLARD...SNYDER...PREWITT RESERVOIR...
ANTELOPE SPRINGS AND PAWNEE PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN STRONG AND GUSTY WINDS. SECURE LOOSE OBJECTS AND
MOVE TO A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTHEASTERN COLORADO.

LAT...LON 4033 10327 4022 10349 4017 10392 4051 10382
      4052 10378 4052 10358 4059 10358 4065 10341
TIME...MOT...LOC 2305Z 239DEG 32KT 4030 10372

BAKER
Local storm report, Sep 4, 5:07 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
507 PM MDT SUN SEP 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             12 SE JULESBURG         40.86N 102.10W
09/04/2016  M1.75 INCH       SEDGWICK           CO   TRAINED SPOTTER

            HOUSE WINDOWS BROKEN WITH HAIL IN THE HOUSE

0501 PM     HAIL             FORT MORGAN             40.27N 103.79W
09/04/2016  M0.88 INCH       MORGAN             CO   TRAINED SPOTTER

0424 PM     HAIL             8 SE HOLYOKE            40.50N 102.20W
09/04/2016  M1.75 INCH       PHILLIPS           CO   LAW ENFORCEMENT

&&

KFREDIN
Local storm report, Sep 4, 5:33 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
533 PM MDT SUN SEP 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             2 N HILLROSE            40.35N 103.52W
09/04/2016  M1.75 INCH       MORGAN             CO   TRAINED SPOTTER

0502 PM     HAIL             12 SE JULESBURG         40.86N 102.10W
09/04/2016  M1.75 INCH       SEDGWICK           CO   TRAINED SPOTTER

            HOUSE WINDOWS BROKEN WITH HAIL IN THE HOUSE

0501 PM     HAIL             FORT MORGAN             40.27N 103.79W
09/04/2016  M0.88 INCH       MORGAN             CO   TRAINED SPOTTER

0424 PM     HAIL             8 SE HOLYOKE            40.50N 102.20W
09/04/2016  M1.75 INCH       PHILLIPS           CO   LAW ENFORCEMENT

&&

KFREDIN
Local storm report, Sep 4, 5:45 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
545 PM MDT SUN SEP 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             2 N HILLROSE            40.35N 103.52W
09/04/2016  M1.75 INCH       MORGAN             CO   TRAINED SPOTTER

0521 PM     HAIL             3 SSW HILLROSE          40.28N 103.54W
09/04/2016  M1.00 INCH       MORGAN             CO   COCORAHS

0502 PM     HAIL             12 SE JULESBURG         40.86N 102.10W
09/04/2016  M1.75 INCH       SEDGWICK           CO   TRAINED SPOTTER

            HOUSE WINDOWS BROKEN WITH HAIL IN THE HOUSE

0501 PM     HAIL             FORT MORGAN             40.27N 103.79W
09/04/2016  M0.88 INCH       MORGAN             CO   TRAINED SPOTTER

0424 PM     HAIL             8 SE HOLYOKE            40.50N 102.20W
09/04/2016  M1.75 INCH       PHILLIPS           CO   LAW ENFORCEMENT

&&

KFREDIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 3:52 AM MDTRed Flag WarningBOUArapahoe, Douglas, Elbert, Grand, Jackson, Lincoln and 1 more15 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.